Case Report of Acute Liver Failure Induced By Isotretinoin Medication

Hassan Akouch, Sahel General Hospital, Gastroenterology Department, Lebanese University, Lebanon, Malek Michael Bouhairie, Sabrina Nasreddine, Sahel General Hospital, Gastroenterology Department, Lebanese University, Lebanon, Sahel General Hospital, Gastroenterology Department, Lebanese University, Lebanon
2021 Journal of Gastroenterology & Hepatology Reports  
Drug induced liver injury or DILI is any injury to the liver by a medication, herb, or dietary supplement. Ranking as the first cause of acute liver failure in the USA and Europe, spectrum of clinical presentation may range from asymptomatic elevated liver function test to ALF. Approximately 20 new cases of DILI per 100,000 persons occur each year worldwide. Classified as intrinsic (with the most common cause being acetaminophen), and idiosyncratic adverse drug reaction (including mostly those
more » ... uding mostly those related to antibiotics, NSAID drugs, and isoniazid). Isotretinoin is indicated to treat severe inflammatory acne that is refractory to antibiotics or topical agents; Although it has a high margin of safety, adverse effects include transaminasitis, like many retinoids, but unlike acitretin and etretinate, isotretinoin has not been clearly implicated in cases of clinically apparent acute liver failure. We report a case of 31 year old lady on isotretinoin therapy for her acnea since 8 month with poor follow up, presenting with acute liver failure to our emergency department. Case Presentation: 31 year old lady , NKDFA, on isotretinoin for her acne, started 8 month ago at a dose 40mg daily, is brought by her family for decrease level of consciousness and increasing jaundice since around 5 days associated with mild abdominal disconfort. Intubated for GCS of 3, laboratory tests showed prolonged INR and elevated total bilirubin, mainly direct, with elevated transaminase levels, all work up for other etiologies turned negative, and patient was diagnosed with isotretinoin inducing acute liver failure. Discussion: Hepatotoxicity manifesting by liver test abnormalities, occur in up to 15% of patients on isotretinoin. These liver test abnormalities are usually asymptomatic and resolve spontaneously even without discontinuation of therapy in most cases. Severe liver injury due to isotretinoin is exceedingly rare: The acute liver failure was only been described with etretinate and acitretin and not with isotretinoin therapy. Risk factors for DILI include older age, female sex, African American, pharmacological risk (including daily dosage, degree of lipophilicity and extent of hepatic metabolism), preexisting liver disease and Host Genetic Factors. An important association was found between the dose of oral medication and hepatotoxicity in the United States and Sweden, in addition to a positive association between higher drug lipophilicity and DILI in condition to be coupled with high dose ingestion. Our patient meets the criteria for sex and for the pharmacological characteristic of isotretinoin (which is a highly lipophilic drug and was ingested at 40mg daily). DILI may cause cholestatic or hepatocellular liver injury or mixed on the basis of the R value, In addition, studies have showed that DILI in females is more often hepatocellular and may be associated with a more severe course, which can result in the need for liver transplant, or death and all that were compatible with our case. As the disorder is rare, there are no specific biomarkers for diagnosis of idiosyncratic DILI, and diagnosis is made by exclusion. Recent advances in the diagnosis of DILI include the recognition of the importance of the establishment of clinical networks to refine causality assessment estimated by RUCAM score and also the use of expert panels in the diagnosis of DILI [3]. The calculated RUCAM score for our case is equal to 8, indicating probable drug reaction. Concerning acute liver failure, the most widely accepted definition from the American Association for the Study of Liver Diseases (AASLD) is "evidence of coagulation abnormality, usually an international normalized ratio above 1.5, and any degree of mental alteration (encephalopathy) in a patient without preexisting liver disease and with an illness of less than 26 weeks' duration". Based on all above, the presentation of our patient was typical for an acute liver failure induced by the drug isotretinoin. The only curative treatment of drug induced acute liver failure is liver transplantation. Conclusion: This is probably the first case reporting an acute liver failure induced by isotretinoin therapy. Strict monitoring of liver tests is highly recommended for patients receiving isotretinoin at regular intervals, with close observation and follow up, because, although rare, it may induce an acute liver failure with deleterious results. Future works must include a discovery of an early markers of DILI, for early detection and prevention in the high risk patients.
doi:10.47363/jghr/2020(1)109 fatcat:ekqdbpnosbbvjlfvhmiw6qmdqm